Bad medicine: thyroid disease

Re: Bad medicine: thyroid disease

13 December 2012

I can only add my personal experience, which is limited and anecdotal. After a total thyroidectomy and a regime of 150mcg Levothyroxine for 27 years in which I was relatively healthy (apart from allergic rhinitis and asthma for about a month each summer) I was forced to retire due to moving home over 100 miles. My new doctor immediately did a TSH test, and reduced my Thyroxine to 100 mcg as he said I was overdosing on the amount set many years before by an endocrinologist. Within a year, I was chronically fatigued, my cholesterol had risen from a reasonable 4.7 to 9.7, I had a series of TIAs, I was getting palpitations, my skin was changing colour, my hair falling out, nails splitting and breaking, and depression was starting to make me unable to cope with everyday life. Even opening a jar or hanging out washing was painful. Walking became a shuffle. I was prescribed Statins and blood thinners. I started having asthma all the time and was prescribed two different inhalers. The statins were not handled very well by my body despite trying several different types and eventually I stopped them myself because by then I was bedridden.

I tolerated this situation for a few years but thanks to a thyroid support website I have had the courage to fight to get my thyroxine dosage restored to the original level. It took several visits and wearing my GP down, since he was trying to convince me that I was simply 'DEPRESSED'. All this time my TSH levels were 'normal'. Although this is early days, I am seeing small changes which give me hope. I managed to open a jar yesterday which I have not done for years. If I had been a new thyroid patient (as opposed to a patient already on thyroxine, albeit insufficient dose, leading to a 'normalised' TSH) I doubt I would have been put on Thyroxine, and would have continued to suffer fer years, thanks to the tyranny of the TSH test. One new symptom which was picked up in the latest round of tests - done in the hope of proving that I was perfectly healthy but 'depressed' - was that my heart was slightly enlarged.

Now, that is a completely new issue, I have never had an enlarged heart. I suspect that some of the damage done in the last seven years is irreversible. And yet, my thyroxine was reduced by only 50mcg - one third of my original dosage. This then, must be the result of what could be deemed 'sub-clinical' hypothyroidism. After all, my TSH levels have been 'normal'.

Competing interests: None declared

Marie E Cadavieco, Retired

none, Lincolnshire

Click to like: